Vermont, 2011

Winter Storm in Vermont, February 2, 2011

February 2, 2011 · NWS BTV · 16 events in 16 counties and zones

A major winter storm developed in the southern Plains and western Gulf coast states on February 1st and proceeded to move into the Ohio River Valley on the morning of February 2nd. On the morning of February 2nd, a coastal low developed off the Delmarva peninsula and became the main storm as it tracked near Cape Cod toward Nova Scotia during the afternoon.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$290,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A major winter storm developed in the southern Plains and western Gulf coast states on February 1st and proceeded to move into the Ohio River Valley on the morning of February 2nd. On the morning of February 2nd, a coastal low developed off the Delmarva peninsula and became the main storm as it tracked near Cape Cod toward Nova Scotia during the afternoon.

Snow overspread Vermont in the early morning hours of February 2nd and fell heavy at times, with snowfall rates in excess of 2 inches per hour at times, before ending during the evening. Snowfall totals of 10 to 20 inches were common across Vermont, including 20 inches in Waterbury Center (Washington county), 17 inches in Georgia (Franklin county), 15 inches in Stowe (Lamoille county), Pomfret (Windsor county) and 14 inches at the NWS office in South Burlington (Chittenden county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 2, 12:52 AM EST, 8 minutes earlier.

Area forecast discussion, Feb 2, 12:52 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1252 AM EST WED FEB 2 2011

.SYNOPSIS...
LIGHT SNOW WHICH AFFECTED THE AREA TODAY WILL TAPER OFF THIS
EVENING LEAVING MAINLY CLOUDY AND DRY CONDITIONS INTO THE EARLY
PORTIONS OF THE OVERNIGHT HOURS. MORE WIDESPREAD SNOW WILL
REDEVELOP ACROSS THE AREA BY WEDNESDAY MORNING AND FALL HEAVILY AT
TIMES BEFORE TAPERING OFF WEDNESDAY NIGHT WITH SIGNIFICANT
ACCUMULATIONS EXPECTED. HIGH PRESSURE THEN RETURNS BY THURSDAY
INTO FRIDAY BEFORE ADDITIONAL LIGHT TO MODERATE SNOWS POSSIBLY
RETURN BY THIS WEEKEND.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
AS OF 815 PM EST TUESDAY...JUST SOME LEFTOVER FLURRIES/VERY LGT
SNOW ACRS FA...ESP NRN FA WHERE PIECE OF NORTHERN PLAINS ARCTIC
HIGH HAS RIDGED ACRS QUEBEC AND NRN FA...SQUEEZING EVERY OUNCE OF
MOISTURE.

LLVL NNE WINDS ATTEMPTING TO ADVECT LLVL COLD AND DRY BUT WITH THE
NEXT SYSTEM ON IMMEDIATE HEELS AND ATMOSPHERE IS STILL SOMEWHAT
SATURATED...DON'T SEE ANYTHING INHIBITING SNOWFALL TO START AS WAA
ALOFT MOVES INTO FA.

IN FACT...LATEST SAT/RDR AND RUC TRENDS SUGGEST SNOWFALL MAY
ACTUALLY BEGIN AN HR/TWO EARLIER WITH PCPN ALREADY 1-2 HRS AHEAD
OF TIME IN SW NY/NW PA.

THERE IS THE CONCERN OF THE DRY SLOT WED MIDDAY/AFTN...THUS 6-8HR
WINDOW OF HEAVIEST ACCUM SNOW BEFORE GRADUAL DIMINISHING WITH THE
THREAT OF MORE ACCUMS DURING THE EVENING AFTER SEVERAL HOUR
DIMINISHED TREND.

BASICALLY...CONTINUITY LOOKS GOOD AND NOW ITS TIME TO WATCH THE
SNOW FALL AS WELL AS THE 00Z RUNS.

PREVIOUS DISCUSSION...FORECAST REMAINS ESSENTIALLY ON TRACK FOR
TONIGHT AS INITIAL WARM AIR ADVECTIVE LIGHT SNOWS EXIT EAST
LEAVING MAINLY CLOUDY SKIES AND ONLY RESIDUAL FLURRIES THIS
EVENING INTO THE EARLY PORTIONS OF THE OVERNIGHT HOURS. WENT
SLIGHTLY ABOVE BLENDED MOS MINIMUM TEMPERATURE GUIDANCE GIVEN
ABUNDANCE OF CLOUDY COVER AND GENERALLY LIGHT WINDS. BY LATER
TONIGHT WIDESPREAD SNOWFALL ADVANCES QUICKLY NORTHEAST BACK INTO
OUR REGION AS POTENT LOW PRESSURE ACROSS THE OHIO VALLEY MOVES
EAST. COULD SEE A FEW INCHES BY SUNRISE ACROSS OUR SRN/SWRN
COUNTIES...THOUGH LESS FURTHER NORTH WITH PCPN JUST ARRIVING.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH THURSDAY NIGHT/...
AS OF 205 PM EST TUESDAY...MOST SIGNIFICANT SNOWFALL EVENT FROM AN
AREA-WIDE PERSPECTIVE THEN AFFECTS THE AREA WEDNESDAY INTO
WEDNESDAY NIGHT AS AFOREMENTIONED LOW PRESSURE PUSHES EAST ACROSS
THE AREA. SOME SECONDARY REDEVELOPMENT ALSO LIKELY ALONG THE COAST
DURING THIS PERIOD...THOUGH PRIMARY IDEA OF STRONG WARM AIR
ADVECTION...DEEP MOISTURE AND EXCELLENT FRONTOGENETICAL FORCING AT
MID LVLS ALL SPELL MODERATE TO OCCASIONALLY HEAVY SNOWFALL ACROSS
OUR AREA DURING THIS TIME FRAME. WINDS COULD BE OCCASIONALLY GUSTY
IN THE ST. LAWRENCE VALLEY AND ALONG THE WESTERN PORTIONS OF THE
SRN GREENS THROUGH MID AFTERNOON DUE TO LOCAL CHANNELING AND/OR
DOWNSLOPING EFFECTS WHICH COULD CAUSE SOME MINOR DRIFTING
CONCERNS. HOWEVER...MOST OF THE AREA SHOULD SEE FAIRLY LIGHT WINDS
AS LOW LEVEL CONVERGE IS MAXIMIZED OVER OUR AREA. USING
CLIMATOLOGICALLY DERIVED SNOW TO LIQUID RATIOS ALONG WITH SUBTLE
TERRAIN ENHANCEMENTS WOULD SUGGEST A GENERAL 8 TO 16 INCH EVENT BY
LATER WEDNESDAY NIGHT...WITH LOWEST AMOUNTS NEAR THE INTL BORDER
AND NRN CHVLY OF NY...AND HIGHEST TOTALS ACROSS THE ADIRONDACK AND
CENTRAL/SRN GREEN MOUNTAINS. THIS IS SIMILAR TO PREVIOUS FCSTRS
IDEA AND CHANGES HERE ARE ESSENTIALLY AT THE NOISE LEVELS. LEANED
A TAD COOLER ON DAYTIME HIGHS WEDNESDAY DUE TO FALLING PCPN AND
NORTHERLY WIND COMPONENT AND NEAR MILDER METMOS LOWS WEDNESDAY
NIGHT.

ANY LINGERING LIGHT SNOW SHOWER ACTIVITY TO END BY THURSDAY
MORNING...LEAVING VARIABLY CLOUDY/PTLY SUNNY SKIES BY LATER IN THE
DAY UNDER BROAD NORTHERLY FLOW. A QUICK LOOK AT MEAN 925 MB
THERMAL PROFILES WOULD SUGGEST HIGHS VERY SIMILAR TO THAT ON
WEDNESDAY...MAINLY UPPER TEENS TO LOWER 20S.

THEN CLEAR/PTLY CLOUDY BY THURSDAY NIGHT AS WEAK SHORTWAVE RIDGING
BUILDS ACROSS THE AREA. MINIMUM TEMPERATURES COULD GET A TAD
TRICKY WITH FRESH SNOW COVER AND POTENTIAL FOR SOME
CLEARING/RADIATIVE EFFECTS. HOWEVER...WINDS LIKELY TO TREND
INCREASINGLY SOUTHERLY OVERNIGHT IN ADVANCE OF ADDL SHORTWAVE
TROUGHING DROPPING SOUTH FROM SRN CANADA. THUS HAVE CONSERVATIVELY
LEANED TOWARD MILDER READINGS WEST AND COOLER VALUES EAST WHERE
RETURN FLOW WILL BE DELAYED THE LONGEST.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 335 PM EST TUESDAY...VERY ACTIVE EXTENDED FCST PERIOD WITH
ONE STORM SATURDAY INTO SATURDAY NIGHT...AND ANOTHER ONE TUES INTO
WEDS. OVERALL GFS/ECMWF AND LATEST 12Z GFS ENSEMBLE ARE IN
REASONABLE AGREEMENT WITH LARGE SCALE MID/UPPER LVL TROF ACRS THE
EASTERN CONUS AND NUMEROUS EMBEDDED S/W DISTURBANCES.
HOWEVER...PLENTY OF UNCERTAINTY WITH REGARDS TO AMOUNT OF PHASING
OF NORTHERN/SOUTHERN STREAMS AND POTENTIAL TRACK OF SFC LOW PRES.

ON SATURDAY...SOUTHERN STREAM ENERGY EJECTS INTO THE GULF COAST
STATES...WHILE NORTHERN STREAM ENERGY DIVES ACRS THE CENTRAL GREAT
LAKES...AND WEAK SFC LOW PRES DEVELOPS NEAR HATTERAS BY SATURDAY
MRNG. THIS AREA OF LOW PRES WL STRENGTHEN AS IT TRACKS NE TWD THE
BENCHMARK/CAPE COD BY 00Z SUNDAY. OVERALL GFS/ECMWF ARE IN GOOD
AGREEMENT WITH OVERALL SYNOPTIC SETUP...WHICH RESULTS IN A LIGHT
TO MODERATE QPF EVENT FOR OUR CENTRAL/EASTERN ZNS. FEEL A BAND OF
GOOD 850 TO 500MB RH...ALONG WITH SOME 700 TO 500MB UVVS WL RESULT
IN SOME SNOWFALL ACCUMULATION...THEREFORE WL INCREASE POPS TO
LIKELY SATURDAY INTO SATURDAY NIGHT. SYSTEM WL QUICKLY DEPART THE
CWA BY SUNDAY WITH WEAK HIGH PRES BUILDING INTO OUR FA. WL MENTION
SCHC POPS FOR SUNDAY INTO MONDAY...BEFORE OUR NEXT SYSTEM ARRIVES
TUES INTO WEDS.

ANOTHER PRECIP EVENT IS ANTICIPATED FOR TUES INTO WEDS OF NEXT
WEEK...BUT PLENTY OF UNCERTAINTY EXIST IN THE FINER DETAILS...WITH
REGARDS TO SFC LOW PRES TRACK AND THERMAL PROFILES. WL MENTION CHC POPS
ATTM...BUT LATER FCSTS AND TRENDS SHOULD BE MONITORED VERY
CLOSELY...AS SYSTEM LOOKS VERY SIMILAR TO THE UPCOMING ONE ON
WEDS. OVERALL TEMPS WL BE AT OR SLIGHTLY ABOVE NORMAL THRU THE
TIME PERIOD.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 06Z THURSDAY...WIDESPREAD SNOW MOVING INTO THE REGION THIS
MORNING WILL LOWER CONDITIONS TO IFR/LIFR BETWEEN 08-10Z...AND
FURTHER TO LIFR AFTER 11-12Z LIKELY SHUTTING DOWN MANY AIRPORTS
TODAY. WINDS WILL BE AN ISSUE AT KRUT AND KMSS GUSTING OUT OF THE
SOUTHEAST AND NORTHEAST RESPECTIVELY...AND UP TOWARDS 25-30KTS
AFTER 12Z AND ABATING AFTER 02-04Z. ELSEWHERE WINDS WILL BE MAINLY
OUT OF THE NORTHEAST TO EAST AND LIGHT TO MODERATE. IFR AND BELOW
CONDITIONS WILL PERSIST THROUGH THE PERIOD...THOUGH AFTER 04Z WILL
BEGIN TO TREND UPWARD TO IFR/MVFR.

OUTLOOK 06Z THURSDAY THROUGH SUNDAY..
06Z THURSDAY THROUGH 12Z THURSDAY...IFR/MVFR SNOW TRENDING TO VFR
BY 12Z THURSDAY.
12Z THURSDAY THROUGH 12Z SATURDAY...VFR UNDER HIGH PRESSURE.
12Z SATURDAY THROUGH SUNDAY...IFR/MVFR SNOW LIKELY AS LOW PRESSURE
TRACKS NORTHEAST ALONG THE NEW ENGLAND COAST.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR VTZ001>012-
     016>019.
NY...WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR NYZ026>031-
     034-035-087.

&&

SYNOPSIS...JMG
NEAR TERM...JMG/SLW
SHORT TERM...JMG
LONG TERM...TABER
AVIATION...LAHIFF
Hazardous weather outlook, Feb 1, 2:48 AM EST, 22 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
248 AM EST TUE FEB 1 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-020800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
248 AM EST TUE FEB 1 2011

...WINTER STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Eastern Rutland

When
February 2, 1:00 AM EST to 3:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals across Rutland county were 8 to 12 inches.

Winter Storm, Western Rutland

When
February 2, 1:00 AM EST to 3:00 PM EST
Where
Western Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals across Rutland county were 8 to 12 inches.

Winter Storm, Windsor

When
February 2, 1:00 AM EST to 3:00 PM EST
Where
Windsor forecast zone
Property damage
$25,000
Reported by
COOP Observer

Snowfall totals across Windsor county were 10 to 15 inches.

Winter Storm, Eastern Addison

When
February 2, 2:00 AM EST to 8:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals across Addison county were 10 to 15 inches.

Winter Storm, Western Addison

When
February 2, 2:00 AM EST to 7:00 PM EST
Where
Western Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals across Addison county were 10 to 15 inches.

Winter Storm, Eastern Chittenden

When
February 2, 3:00 AM EST to 10:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals across Chittenden county were 10 to 18 inches.

Winter Storm, Western Chittenden

When
February 2, 3:00 AM EST to 9:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals across Chittenden county were 10 to 18 inches.

Winter Storm, Eastern Franklin

When
February 2, 3:00 AM EST to 11:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall totals across Franklin county were 12 to 18 inches.

Winter Storm, Western Franklin

When
February 2, 3:00 AM EST to 11:00 PM EST
Where
Western Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall totals across Franklin county were 12 to 18 inches.

Winter Storm, Grand Isle

When
February 2, 3:00 AM EST to 9:00 PM EST
Where
Grand Isle forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Snowfall totals across Grand Isle county were 10 to 15 inches.

Winter Storm, Lamoille

When
February 2, 3:00 AM EST to 11:00 PM EST
Where
Lamoille forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall totals across Lamoille county were 10 to 15 inches.

Winter Storm, Orange

When
February 2, 3:00 AM EST to 11:00 PM EST
Where
Orange forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall totals across Orange county were 10 to 15 inches.

Winter Storm, Washington

When
February 2, 3:00 AM EST to 11:00 PM EST
Where
Washington forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall totals across Washington county were 10 to 20 inches.

Winter Storm, Caledonia

When
February 2, 4:00 AM EST to 11:00 PM EST
Where
Caledonia forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snowfall totals across Caledonia county were 10 to 15 inches.

Winter Storm, Essex

When
February 2, 4:00 AM EST to 11:00 PM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snowfall totals across Essex county were 10 to 15 inches.

Winter Storm, Orleans

When
February 2, 4:00 AM EST to 11:00 PM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall totals across Orleans county were 10 to 18 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276276, 276277, 276279, 276269, 276270, 276271, 276273, 276274, 276275, 276280, 276281, 276282, 276284, 276266, 276267, 276268.